Hail, Shelby
- When
- April 27, 6:02 PM CST
- Where
- Shelby County, 1.24 mi ESE of Lentner
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 39.715, -92.147
A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary. Some of the storms became severe with large hail, damaging winds and 4 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 5:54 PM CST, 8 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 654 PM CDT WED APR 27 2016 .SHORT TERM... (Through Late Tonight) Issued at 332 PM CDT Wed Apr 27 2016 The air mass has recovered in the wake of the morning storms. The combination of increasing moisture and heating along with overspreading steeper mid level lapse rates has produced SBCAPE from 1500-2000+ j/kg south of the warm front. The warm front was draped from the surface low in southeast NE through northeast MO and into south central IL. Satellite imagery shows a rather extensive cu field and right now we sit and wait. A couple of scenarios are possible from the current obs and CAMs. One is that soley the broken line of storms in northeast KS/northwest MO will continue to develop southward some and thing swing northeast across portions of northern MO as the short wave trof located across eastern KS rotates northeast this evening. Another scenario is a combination of the aforementioned evolution, and additionally scattered more discrete storms will form from central thru northeast MO between 21-23z as large scale ascent associated with the short wave overspreads the area. Primary zone will again be the north of I-70 with more isolated development further south. Threats are primarily large hail and some tornado potential across northeast MO where surface winds are locally backed enhancing the low level shear. Believe all of the activity should have exited the area by 06-07z as the upper low/trof lifts northeast and the surface cold front advances across the area. Glass .LONG TERM... (Thursday through Next Wednesday) Issued at 332 PM CDT Wed Apr 27 2016 Deep westerly flow in the wake of the front will result in good drying and tranquil weather Thursday with weak high pressure dominating Thursday night. Things begin to get busy again Friday into the weekend, and especially Friday night into Saturday night. There are model differences with the position and speed of the upper low/trof and associated surface system. At this time the GFS looks too far south and have more closely followed the ECMWF and NAM. The approach of the next deep upstream upper trof and retreating high pressure will allow for an initial short wave to impact the area as early as late Friday afternoon at which time low level moisture return will begin to get underway. I have some low pops from central into southeast MO. This scenario is most likely to really get underway on Friday night with widespread showers and thunderstorms in response to the southerly LLJ and large scale ascent with the short wave. The thunderstorm threat will remain high Saturday into Saturday night with the advancing upper trof and attendant cold front moving across the region. A broad, unstable and significantly sheared warm sector in advance of the front would suggest severe weather potential as well. Glass && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 652 PM CDT Wed Apr 27 2016 Warm front currently lies across northeast Missouri into west central and south central Illinois. A line of thunderstorms, some severe, are moving across central Missouri. This line will likely affect KUIN and possibly KCOU through 04Z. Thunderstorms may develop ahead of this line at the St. Louis area terminals, or may occur with this line around 04-05Z. Conditions with the storms will include MVFR or possible IFR ceilings and visibilities as well as hail and wind gusts over 50kts. Dry and VFR conditions are expected after 06Z. Specifics for KSTL: Scattered thunderstorms will continue to develop ahead of a line that will move across the terminal around 04Z. Conditions with the storms will include MVFR or possible IFR ceilings and visibilities as well as hail and strong wind gusts. Dry and VFR conditions are expected once the storms pass. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 428 PM CDT WED APR 27 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 428 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 2 SW HOYLETON 38.42N 89.30W
04/26/2016 WASHINGTON IL TRAINED SPOTTER
GRAIN BIN MOVED OFF OF ITS FOUNDATION. TIME ESTIMATED
FROM RADAR.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG VENEDY 38.40N 89.65W
04/26/2016 WASHINGTON IL LAW ENFORCEMENT
POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY.
TIME ESTIMATED FROM RADAR.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO RAYMOND 39.32N 89.57W
04/27/2016 MONTGOMERY IL FIRE DEPT/RESCUE
REPORT FROM LOCAL FIRE DEPT
&&
PWThe St Louis radar (KLSX), 169 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
13 hail, 3 tornado. Local standard time, as filed.
Mostly three quarter inch hail, but a few stones that were an inch in diameter.
A tornado touched down in extreme northern Knox County causing minor tree damage before crossing into Scotland County (WFO Davenport's forecast area). In Knox County, the tornado was rated EF-0 with a path length of approximately 158 feet with a max path width of 40 yards. Overall, the tornado was rated EF-1 with winds of 90 MPH. The entire path length was 0.2 miles with a maximum path width of 40 yards.
A weak tornado touched down south side of Emden and moved northeast destroying several outbuildings, uprooting large trees and damaging a church. The tornado continued northeast causing minor tree damage and structural damage to a property one mile northeast of town before dissipating. The tornado was rated EF-0 with a path length of 0.85 miles and a max path width of 75 yards.
Ping pong sized hail caused roof damage to a house and knocked out a skylight on an RV on the property.
A tornado touched down in a farm field north of Highway O and west of Oak Avenue, which is west-northwest of Maywood. The tornado moved east northeast directly hitting a home in its path, causing EF-1 damage by lifting a large portion of the roof from the residence. Roofing materials were found up to a half mile to the east. The tornado continued east northeast toward Oak Avenue causing significant tree damage. At Oak Avenue the tornado rolled a full size tanker truck on its side and destroyed two grain bins. The tornado continued east northeast across Olive Avenue causing additional tree damage. The tornado dissipated a few hundred yards to the east of Olive Avenue in another farm field. The tornado was rated EF-1 with a path length of 2.01 miles and a max path width of 150 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640455, 640457, 640462, 640468, 640469, 640470, 640472, 640477, 640482, 640484, 640485, 640489, 640493, 640494, 640503, 640504.